North Carolina, 2023

Damaging Winds in North Carolina, August 10, 2023

August 10, 2023 · NWS ILM · 10 events in 3 counties and zones

An upper level disturbance brought straight-line winds to the area. Convection intensified as it approached the coast with the early destabilization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper level disturbance brought straight-line winds to the area. Convection intensified as it approached the coast with the early destabilization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 10, 9:17 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 9:17 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1017 AM EDT Thu Aug 10 2023

.SYNOPSIS...
Showers and thunderstorms will accompany a cold front settling
southeastward on Thursday and Friday. More typical summertime
weather is expected over the weekend with hot and humid
conditions. A storm system tracking across the northern states
will drag a cold front through early next week, bringing
increased thunderstorm chances with it.

&&

.UPDATE...
Convection glancing the NW areas is over performing a bit and
its uncertain if the guidance is late (several cycles a few
hours ago and yesterday for that matter had this activity moving
in around sunrise then weakening) or just wrong. Overall
increased pops in these areas while severe weather in remains a
challenge as surface heating is slower today thus the boundary
layer is somewhat stable.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows a warm front just north of the local
forecast area, with pressure steadily dropping over the last few
hours. To the west, a complex system associated with a decent
shortwave aloft is currently making its way through middle Tennessee
and northern Alabama, and will be crossing into Appalachia within
the next hour or two. This will be the centerpiece to today's
forecast.

This shortwave will be moving generally to the east over the next
several hours. Global guidance has been wanting to keep the forcing
well to the north over the last few runs, while the high-resolution
models are starting to push the shortwave a little further south.
Sure enough, latest global models are slowly starting to fall into
place with this idea. Ample cirrus coverage will continue this
morning, and southwesterly flow gets a bit deeper in the low levels
of the atmosphere. Precipitable water values climb up to 2.00-2.25
inches by the late morning, and after the nocturnal inversion wears
off, MLCAPE values soar up to 2000-3000 J/kg. Bulk shear parameters
approach 40kts, with 20kts of shear locked up in the 0-1km layer.
DCAPE is yet again expected to be in the 1000-1500 J/kg range,
allowing the possibility for damaging winds to knock down trees and
powerlines. Pretty good shear in place maintains a threat for
isolated tornadoes. Best forcing appears to be along and north of
Highway 74, and it seems like southeast NC in particular could be
dealing with severe weather issues today.

Finally have more refined timing, with two rounds of severe weather
possible. First round appears to take place roughly from 10-11 AM to
1-2 PM EDT. A secondary surge of PVA and daytime heating may lead to
a second round at perhaps 3-4 PM until sunset. Tricky part with that
second round is if the forcing of the shortwave carries more of an
easterly movement or a southeasterly. Easterly would mean less
impacts, southeasterly would mean more. Second round looks a bit
more localized, with parts of Bladen, New Hanover, and Pender
Counties being possible targets.

Two big things that could go wrong in this forecast include how much
the MCS deteriorates after it goes through Appalachia. Another
reason is the ample cloud cover expected today, which may limit some
of the mixing and instability, despite the increased moisture and
buoyancy. SPC has painted the northern half of the area in a "Slight
Risk" (threat level 2/5) for severe weather, generally along a line
south from Florence to Wilmington.

Cloud cover inhibits the high temperatures a bit. Generally
expecting the low-to-mid 90s. Some of the coastal zones,
particularly in northeast SC, may hit heat indices of 105-107
degrees for a bit. However, it does not appear to be consistent
enough to warrant a Heat Advisory. Lows tonight in the low-to-mid
70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The aforementioned warm front from the near-term period is
forecast to come back southeastward as a cold front and stall
near or over the area on Friday, keeping things unsettled for
the start of the weekend. Shortwave energy rounding the base of
broad troughing over the east will provide enough upper- level
support to produce at least scattered showers and thunderstorms
across the area during the afternoon and evening. However,
sub-par wind shear should prevent much of a severe threat, with
only our southernmost counties in a Marginal risk (threat level
1 of 5) for severe weather (main threat being isolated strong
to damaging winds up to 60mph) from the Storm Prediction Center.
Given the stalled front and largely unidirectional westerly
winds through the atmosphere as depicted in forecast soundings,
expect a general west to east motion with outflow boundaries
helping to propagate storms north or south. Depending on how
widespread convection ends up on Friday afternoon, which would
help to stabilize much of the area by evening, showers and
storms may persist well into the night along the coast given a
good supply of instability over the Atlantic coming north on
south-southwesterly surface winds and remnant cold pools
providing a source of low-level convergence and lift.

As for temperatures, with showers and storms potentially
developing early in the afternoon, high temps in the low 90s are
expected with overnight lows mainly in the low 70s away from the
coast. Dewpoints in the low-mid 70s will support heat indices
breaching 100F, but it appears most areas will stay below Heat
Advisory criteria, especially if convective development takes
place early in the afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Any remaining showers or storms from the night should move
offshore early in the day as the broader 500mb trough axis
moves offshore, providing a source of mid-level subsidence and
some mid-upper level drying for the weekend. This will help
knock down precipitable water values to near or below 1.75" on
Saturday, although this will not have an impact on low-level
moisture, as dewpoints are expected to remain in the middle 70s,
with some upper 70s near the coast not out of the question.
Thus, while isolated pop-up showers and storms are possible on
Saturday, an increasingly dry atmosphere will be hostile to
anything that manages to develop, keeping them short-lived.
What's more, it appears ridging over the Atlantic may be
successful in raising 500mb heights for Sunday, which would
suppress convection further and may not permit more than a
brief shower or two along the sea breeze. The trend of
increasing highs on Sunday has continued, and now mid-upper 90s
are in the forecast, with dewpoints easily supporting Advisory-
level heat indices in the 105-109F range beneath sunny skies.
With the high dewpoints, overnight lows for Saturday and Sunday
will not offer much relief from the heat, with mid-upper 70s
expected both nights, warmest along the coast.

For the first half of next week, a significant storm system is
expected to trek through the Great Lakes and pivot through New
England by Wednesday. Monday should feature continued hot and
humid conditions with unusually gusty winds to around 20 kts as
the pressure gradient tightens between surface high pressure to
our south and the fairly strong surface low over the Great
Lakes. On Tuesday, this will bring 500mb heights back down and
send a cold front our way with it likely pushing through by late
Tuesday. Although the bulk of forcing should stay to our north,
at least a glancing blow of subtle lift and surface convergence
along the front should help to develop at least a broken line of
convection along the front on Tuesday. Lastly, Wednesday may end
up being a pleasant day with dewpoints in the upper 60s amidst
highs around 90F behind the front.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR continues with cirrus aloft to open the 12Z TAF period.
Radar trends have developed more of an easterly push, and high-
resolution guidance has backed off considerably on the
convection for today. While represented with PROB30 groups
earlier, the hope was to put in TEMPO groups to show timing of
TSRA. Unfortunately, confidence is so shaky that I don't know
where to start. At this moment, KFLO and KLBT stand the best
chance at capturing afternoon convection, but the timing and
specifics all depend upon how this line changes as it gets
closer. MVFR ceilings and visibilities likely within TSRA, even
IFR at times. VFR the rest of the time. Gusty S and SW winds up
to 25 knots, which die off by sunset.

Extended Outlook...Predominantly VFR. Brief restrictions possible
with early morning fog or isolated to scattered diurnal
convection this weekend.

&&

.MARINE...
Through Tonight...Southwesterly winds will increase from the
pressure gradient today, with gusts clocking in north of 20kts by
late this morning. A few gusts may hit 25kts, but it doesn't appear
to be consistent enough to warrant a Small Craft Advisory. These
gusts are more likely in thunderstorms today, where Special Marine
Warnings might be necessary to cover the threat. Seas at 2-3ft
increase to 2-4ft with the gradient winds. Winds veer more westerly
tonight, decreasing in speeds (10-15kts). Seas back off to 2-3ft
late.

Friday through Monday...Generally southwesterly winds will
dominate through most of the period with seas in the 2-3 ft
range for Friday through Sunday, driven by a combination of wind
wave and 1-2 ft east-southeasterly 10 sec swell. Tightening
pressure gradient on Monday will increase winds above 15 kts and
raise seas into the 3-4 ft range, mainly due to wind waves.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...IGB
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...IGB
MARINE...IGB/ABW
Hazardous weather outlook, Aug 10, 4:25 AM EST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
525 AM EDT Thu Aug 10 2023

NCZ110-110930-
Coastal Brunswick-
525 AM EDT Thu Aug 10 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds, large hail and tornadoes
are possible Thursday into Thursday night.

Heat and humidity expected over the weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-110930-
Coastal Pender-Coastal New Hanover-Coastal Horry-
525 AM EDT Thu Aug 10 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Beach Hazards Statement for Strong Longshore Current.

In addition, severe thunderstorms with damaging winds, large hail
and isolated tornadoes are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity expected over the weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-110930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
525 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Strong storms are possible over the waters this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-110930-
Williamsburg-Inland Georgetown-
525 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds, large hail, and tornadoes
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity expected this weekend and through Monday with Heat
Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-110930-
Coastal Georgetown-
525 AM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

Also, severe thunderstorms with damaging winds, large hail, and
tornadoes are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity expected this weekend and through Monday with Heat
Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-058-059-110930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Central Horry-Northern Horry-
525 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds, large hail, and tornadoes
are possible this afternoon..

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will continue this weekend and through Monday with
Heat Advisories possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Aug 10, 8:56 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
956 AM EDT Thu Aug 10 2023

SCZ017-023-101445-
Marlboro SC-Darlington SC-
956 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of Darlington and
Marlboro Counties through 1045 AM EDT...

At 955 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wadesboro to 9 miles northwest of Oakland.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennettsville, Hartsville, Darlington, Cheraw, Mccoll, Lamar, Mont
Clare, Lydia, Darlington Raceway, Swift Creek, Florence Darlington
Technical College Main Campus, Oats, Chavistown, Floyd, North
Hartsville, Dovesville, Auburn, Wallace, Clyde, and Mechanicsville.

This includes the following highways...
 Interstate 20 between mile markers 126 and 139.
 Interstate 95 in South Carolina near mile marker 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
      3461 7978 3469 7987 3477 7993 3481 7993
      3481 7968 3466 7950 3425 7980 3410 8005
      3413 8013 3416 8016 3420 8011 3423 8011
      3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 1355Z 277DEG 29KT 3498 8001 3411 8057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VAO
Special weather statement, Aug 10, 9:42 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1042 AM EDT Thu Aug 10 2023

NCZ087-SCZ017-023-024-101530-
Robeson NC-Marlboro SC-Dillon SC-Darlington SC-
1042 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of Robeson, Dillon,
northeastern Darlington and Marlboro Counties through 1130 AM EDT...

At 1042 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Laurinburg to Swift Creek. Movement was east at
50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lumberton, Bennettsville, Hartsville, Dillon, Darlington, Red
Springs, Pembroke, Fairmont, Maxton, Mccoll, St. Pauls, Latta,
Rowland, Lake View, Clio, Rex, Hamer, Brownsville, Swift Creek, and
Shannon.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 176 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3485 7891 3432 7913 3429 8014
      3449 7995 3449 7989 3453 7983 3461 7981
      3461 7978 3464 7980 3479 7966 3463 7946
      3477 7933 3482 7936 3484 7935 3483 7919
      3495 7903
TIME...MOT...LOC 1442Z 256DEG 45KT 3477 7947 3432 7995

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VAO
Special weather statement, Aug 10, 10:40 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1140 AM EDT Thu Aug 10 2023

NCZ087-096-099-101630-
Robeson NC-Columbus NC-Bladen NC-
1140 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of Bladen, eastern
Robeson and northwestern Columbus Counties through 1230 PM EDT...

At 1140 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Duart to near Barnesville. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Fairmont, Bladenboro, Lake
Waccamaw, Boardman, Hallsboro, Bladen Community College, Ammon,
Butters, Hestertown, Council, Robeson Community College, White Oak,
Carvers, Smiths, Howellsville, Abbottsburg, and Tolarsville.

This includes Interstate 95 in North Carolina between mile markers 18
and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
      3473 7839 3472 7838 3470 7837 3469 7835
      3464 7831 3463 7832 3460 7830 3431 7847
      3436 7914 3439 7917 3485 7892 3484 7889
      3485 7880 3485 7852 3486 7850
TIME...MOT...LOC 1540Z 273DEG 36KT 3483 7881 3437 7910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VAO
Special weather statement, Aug 10, 10:56 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1156 AM EDT Thu Aug 10 2023

NCZ087-099-109-SCZ054-058-059-101630-
Robeson NC-Inland Brunswick NC-Columbus NC-Northern Horry SC-
Coastal Horry SC-Central Horry SC-
1156 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of southern Robeson,
west central Brunswick, western Columbus and central Horry Counties
through 1230 PM EDT...

At 1156 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fair Bluff to near Pee Dee Crossroads.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conway, North Myrtle Beach, Whiteville, Little River, Horry, Iredell,
Tabor City, Loris, Chadbourn, Bethel, Lake Waccamaw, Fair Bluff,
Hickory Grove, Homewood, Hallsboro, Adrian, Nakina, Redbug, Bughill,
and Southeastern Community College.

This includes the following highways...
 SC Highway 31 between mile markers 22 and 24.
 SC Highway 22 between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3434 7846 3384 7862 3385 7926 3426 7912
      3430 7907 3432 7910 3438 7908
TIME...MOT...LOC 1556Z 259DEG 31KT 3435 7898 3384 7915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VAO

The radar

The Wilmington radar (KLTX), 27 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
August 10, 11:30 AM EST
Where
Columbus County, Nakina
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -78.670

Multiple downed trees reported in Nakina.

Thunderstorm Wind, New Hanover

When
August 10, 12:18 PM EST
Where
New Hanover County, 0.9 mi SW of Castle Hayne
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.340, -77.910

Emergency manager reported several large trees down on marathon avenue in Castle Hayne, NC. Time estimated via radar.

Thunderstorm Wind, New Hanover

When
August 10, 12:19 PM EST
Where
New Hanover County, 0.69 mi S of Castle Hayne
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.340, -77.900

A 10 inch diameter tree down along Hwy 117 between intersections of Castle Hayne Rd. and Parmele Rd. on the west side of Hwy 117.

Thunderstorm Wind, Pender

When
August 10, 12:28 PM EST
Where
Pender County, 2.93 mi WNW of Hampstead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.380, -77.770

Pender County emergency management reported multiple trees snapped, downed power lines, and damage to residential fences near NC-210 and Harrison Creek Road.

Thunderstorm Wind, Pender

When
August 10, 12:29 PM EST
Where
Pender County, 2.37 mi NNW of Hampstead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.400, -77.740

Public reported trees down and fence damage on Cross Creek Drive near Hampstead, NC. Time estimated via radar.

Thunderstorm Wind, Pender

When
August 10, 12:30 PM EST
Where
Pender County, 3.69 mi WNW of Hampstead
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.390, -77.780

Several large trees blown down in the Cross Creek subdivision. Trees have fallen through the roof of at least one home. A new power pole along NC-210 was snapped in half. Time estimated via radar.

Thunderstorm Wind, Pender

When
August 10, 12:30 PM EST
Where
Pender County, 3.08 mi NW of Hampstead
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.400, -77.760

Numerous large trees snapped near Secretariat Run off of NC-210 in Pender County.

Thunderstorm Wind, Pender

When
August 10, 12:31 PM EST
Where
Pender County, 1.71 mi W of Topsail
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.400, -77.710

NWS employee reported a 60 mph wind gust based and a tree down on Hoover Road in the Castle Bay area of Pender County.

Thunderstorm Wind, Pender

When
August 10, 12:33 PM EST
Where
Pender County, 1.38 mi S of Topsail
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.380, -77.680

Multiple trees snapped and blown over in the Olde Point Country Club community near Hampstead, NC.

Thunderstorm Wind, Pender

When
August 10, 12:34 PM EST
Where
Pender County, 1.84 mi ESE of Topsail
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.390, -77.650

NWS employee reported several trees down and across local roadways around the Ironclad Golf Course with numerous large limbs also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131304, 1131305, 1131306, 1131307, 1131308, 1131310, 1131313, 1131311, 1131314, 1131312.